Ohio, 2020

Flooding in Ohio, March 19 to 20, 2020

March 19 to 20, 2020 · NWS RLX · 4 events in 2 counties and zones

Slow moving low pressure system over the Ohio Valley allowed for multiple rounds of showers and thunderstorms on March 18th and the first few hours of the 19th. This resulted in a rise in creeks and rivers in southeast Ohio on the morning of the 19th, with most water bodies not returning to their banks until the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving low pressure system over the Ohio Valley allowed for multiple rounds of showers and thunderstorms on March 18th and the first few hours of the 19th. This resulted in a rise in creeks and rivers in southeast Ohio on the morning of the 19th, with most water bodies not returning to their banks until the early morning hours of the 20th. Minor flooding in low lying areas and roadways were the main impacts from this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 19, 4:32 AM EST, 49 minutes earlier.

Area forecast discussion, Mar 19, 4:32 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
532 AM EDT Thu Mar 19 2020

.SYNOPSIS...
A frontal boundary waffles back and forth today, followed by a
cold front Friday. High pressure late Saturday/Saturday night.
Another system late Sunday/Monday, and again midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM Thursday...

At the time of this issuance, the bulk of the heavy rain in
accordance with a shortwave has departed to the east, leaving
behind one last sliver of showers pressing east of the Ohio
River. Observations upstream in Ohio depict surface winds
veering out of the northwest, insinuating this last line of
showers denotes the location of the slow moving frontal
boundary. The front is then progged to shift northward and stall
in close proximity to the forecast area today. Southwest flow
will remain in control, prompting another warmer than normal
afternoon in the 70s for majority of the CWA, aside from the
higher elevations.

POPs will taper off this morning, but the atmosphere will remain
juiced up for an additional round of heavy rain Thursday
evening. Low pressure emerging out of the Central Plains will
strengthen during the day today, with a tail of showers and
thunderstorms forming on the eastern extent of the disturbance. The
break from rain during the late morning/early afternoon will
help ramp up instability over the region in time for
precipitation to return once more into the Ohio River Valley
region. A few strong thunderstorms may arise in our southeast
Ohio Counties late into the overnight hours Thursday, where SPC
has painted a Marginal Risk for high winds.

While most of the heavy rain is projected to fall just west of
us, we could see an additional half an inch to three quarters
of an inch of rain over an already soaked area in southeast
Ohio. Rain that fell last night created a few flooded spots and
we could see a few more arise tonight with localized heavy rain
due to passing thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 530 AM Thursday...

Widespread showers, some with heavy rain given pw values of 1.5
inches or better, scoot east across the area Friday, ahead of
an advancing cold front. This could pose a flood threat,
especially over the middle Ohio Valley, given antecedent
saturated and high stream flow conditions arising from rounds of
rainfall last night and, to some extent, late today and
tonight.

Friday afternoon, PW values decreases ahead of the cold front,
resulting in some clearing, which would in turn allow for
heating and increased instability. With strong shear, especially
deep layer shear, strong winds and hail are possible with
thunderstorms along and ahead of the advancing cold front, and
SPC has all but far southeastern portions of the forecast area
in a marginal risk for severe thunderstorms.

Rain slowly ends from northwest to southeast Friday night, as
the front pushes through, and upslope flow behind the front
allows showers linger in the mountains into early Saturday
morning. Clouds will linger much of the day Saturday, beneath a
stout post frontal inversion.

High pressure will bring some clearing from the north late
Saturday and Saturday night, only for clouds to increase again
on Sunday, ahead of another southern stream system ejecting out
of the U.S. southwest.

A warm end to the work week is followed by more seasonable
temperatures for the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 530 AM Wednesday...

Active weather continues next week. A southern stream low
pressure system passes south of the area Sunday night into
Monday, with rain likely, at least south and east of the Ohio
River. Snow is possible in the mountains Sunday night into
Monday morning, given saturation into the ice crystal if not
dendritic growth region, and surface temperatures across the
higher terrain sufficiently low on the exiting chilly air mass
lingering there per cold air damming.

Even as the precipitation diminishes from west to east Monday,
clouds linger, and low clouds or fog are likely Monday night, in
a post rain light flow environment.

We may be able to sneak in a dry Tuesday, at least to start,
before yet another in a series of southern stream systems
ejecting out of the U.S. southwest, scoots through midweek.

Central guidance reflects a warming trend next week, after a
near normal start on Monday.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 200 AM Thursday...

Radar depicts majority of the heavy rain has pushed
northeastward, leaving behind light showers for the next few
hours. OPted to cover the possibility of brief reductions due to
rain with tempo groups until around 09Z, then concluding precip
with -DZ at a few sites before sunrise. Ceilings collapse as the
night wears on with pockets of IFR or worse at most, if not all
terminals. Conditions gradually improve this afternoon amid
additional showers crossing through the region. The conclusion
of the period is expected to be widespread VFR, but lowering
ceilings loom to the north early Friday morning.

Low level wind shear still poses a concern early this morning as
a strong jet sits overhead. Continued the trend of coding up
LLWS at all terminals for the next several hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Varying ceiling restrictions from the
forecast is possible during the overnight hours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 03/19/20
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EDT 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    L    M    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    M    H    M    H    H    M    H    H    L    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 06Z FRIDAY...
Brief IFR possible in thunderstorms Friday afternoon and
evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Mar 19, 5:07 AM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Thu Mar 19 2020

OHZ066-067-075-076-083>087-201015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southeast Ohio.

.DAY ONE...Today and Tonight.

Showers later today through tonight may be heavy. Stream rises
and high water are possible. There is a marginal risk for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon may also bring strong to isolated
damaging wind gusts. There is marginal risk for severe thunderstorms
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005>011-013>020-024>032-039-040-519>526-201015-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong to isolated damaging wind gusts. There is marginal risk for
severe thunderstorms Friday afternoon into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ033-034-515>518-201015-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. Thunderstorms Friday afternoon into Friday evening may also
bring strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-201015-
Dickenson-Buchanan-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. There is a marginal risk for excessive rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Mar 18, 11:50 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 AM EDT Thu Mar 19 2020

OHZ066-067-075-076-083>087-191100-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
IRONTON, LAKE VESUVIUS, AND SOUTH POINT
1250 AM EDT Thu Mar 19 2020

Heavy rain across southeast Ohio last evening was causing stream
rises. Anywhere from three quarters to one and a quarter inches of
rain had fallen.

Excessive runoff from heavy rainfall will cause elevated
levels on small creeks and streams, and ponding of water on
country roads and farmland along the banks of creeks and streams.

Do not drive your vehicle into areas where the water covers the
roadway. It is especially hard to tell the depth of the water at
night.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Washington

When
March 19, 5:21 AM EST to March 20, 11:57 PM EST
Where
Washington County, 0.59 mi N of Macksburg to 1.11 mi SSE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.639, -81.469

Duck Creek at Macksburg rose out of its 13 foot bankfull level on the morning of the 19th, cresting at 13.92 feet just after midnight on the 20th. It returned to its banks for a brief period of time that morning, but rose to around 13.29 feet on the evening of the 20th. The creek returned to its banks once again just before midnight on the evening of the 20th. Aside from low lying areas near the creek, a few homes on the left bank were flooded. Minor flooding also occurred along Broad Street.

Flood, Washington

When
March 19, 9:33 AM EST to March 20, 1:32 AM EST
Where
Washington County, 0.73 mi WSW of Bloomfield to 0.45 mi ENE of Wingett Run
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.566, -81.213

Just after sunrise on the morning of the 19th, the Little Muskingum River at Bloomfield rose out of its 16 foot bankfull level. The river crested just below 20 feet that evening, then returned to its banks in the early morning hours on the 20th. Hay fields across from the gage and areas between the river and Route 26 were flooded during this time, as well as the intersection of Route 26 and Route 260.

Flood, Meigs

When
March 19, 10:28 AM EST to March 20, 6:02 AM EST
Where
Meigs County, 1.62 mi NW of Bashan to 1.41 mi WNW of Bashan
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.067, -81.891

On the morning of the 19th, the Shade River near Chester rose above its 17 foot bankfull level, cresting around 17.5 feet just after midnight on the 20th, and returning to its banks later on that morning. While out of its banks, the Sugar Run Creek Bridge and Shade River Bridge were flooded, as were some low lying areas along the Shade River.

Flood, Washington

When
March 19, 12:07 PM EST to March 20, 8:03 AM EST
Where
Washington County, 1.13 mi SW of Whipple to 0.38 mi S of Whipple
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.507, -81.433

In the afternoon of the 19th, Duck Creek near the town of Whipple rose out of its 12 foot bankfull level, and crested at 13.26 feet that evening. The creek returned to its banks on the morning of the 20th. While out of its banks, portions of State Routes 26, 821, and 145 were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874334, 874324, 874315, 874328.